Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 150, NWS Wichita, KS

June 15, 2005Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2005, 11:50 PM CDT for Cowley County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2005, 11:50 PM CDT (04:50 UTC)
Expired
Jun 16, 2005, 12:12 AM CDT
In force
22 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 10:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 160450
SVRICT
KSC035-160545-
/O.NEW.KICT.SV.W.0150.050616T0450Z-050616T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1245 AM CDT.

* AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
  ATLANTA TO WINFIELD TO 10 MILES NORTHWEST OF ARKANSAS CITY...MOVING
  SOUTHEAST AT 45 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ARKANSAS CITY...ATLANTA...BURDEN...CAMBRIDGE...DEXTER...MAPLE
  CITY...WINFIELD...ROCK...STROTHER FIELD AIRPORT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3745 9709 3751 9708 3721 9713 3700 9711
      3701 9656 3746 9655

$$

COX
2 follow-up statements
000 
WWUS53 KICT 160501
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT THU JUN 16 2005

KSC035-160545-
/O.CON.KICT.SV.W.0150.000000T0000Z-050616T0545Z/
COWLEY KS-
1202 AM CDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COWLEY COUNTY UNTIL
1245 AM CDT...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS TO AROUND 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BURDEN TO 8 MILES WEST OF DEXTER TO ARKANSAS CITY...
AND MOVING SOUTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR DEXTER BY  1210 AM CDT.

THE TOWNS OF CAMBRIDGE AND MAPLE CITY ARE ALSO IN THE PATH OF THIS
LINE OF SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3745 9709 3751 9708 3721 9713 3700 9711
      3701 9656 3746 9655

$$

COX
000 
WWUS53 KICT 160512
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT THU JUN 16 2005

KSC035-160522-
/O.CAN.KICT.SV.W.0150.000000T0000Z-050616T0545Z/
COWLEY KS-
1212 AM CDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR COWLEY COUNTY HAS BEEN
CANCELLED...

AT 1207 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3745 9709 3751 9708 3721 9713 3700 9711
      3701 9656 3746 9655

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:30 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 15, 10:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT WED JUN 15 2005

.UPDATE...
FORECAST HIGHLIGHT: SEVERE THUNDERSTORMS WITH DESTRUCTIVE WINDS TO
RAKE MOST OF SOUTH-CENTRAL KS TONIGHT.

TONIGHT:
ONLY CHANGES TO INHERITED FORECAST WERE TO FINE-TUNE POPS, WEATHER
DESCRIPTORS & QPF, PRIMARILY ACROSS SOUTH-CENTRAL KS WHERE DANGEROUS
LINE OF SEVERE TSRA IS SURGING SE 45MPH. UPDATED ZONES HAVE BEEN
ISSUED.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT WED JUN 15 2005/

.DISCUSSION...
MAIN CONCERNS ARE THUNDERSTORM CHANCES FOR TONIGHT ON INTO FRIDAY.

TONIGHT:
LOOKS AS THOUGH CONDITIONS ARE SETTING UP FOR A MCS TO DEVELOP
SOMEWHERE IN WESTERN KANSAS THEN MOVE ACROSS THE FORECAST AREA
TONIGHT. THIS AFTERNOON DEWPOINTS WERE IN THE 60S THROUGH WESTERN
KANSAS AND THE AIR MASS IS VERY UNSTABLE THROUGH THAT AREA. SPC HAS
MUCH OF THE HIGH PLAINS OUTLOOKED FOR SEVERE WEATHER. ONCE
THUNDERSTORMS DEVELOP, MODELS HAVE BEEN FAIRLY CONSISTENT IN
DEVELOPING AN MCS IN WESTERN KANSAS, THEN MOVE IT ACROSS OUR
FORECAST AREA TONIGHT AND INTO THURSDAY. THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN AND WILL USE THAT WORDING IN THE FORECAST.
DO NOT ANTICIPATE ISSUING A FLOOD WATCH AT THIS POINT IN TIME, BUT
WILL NEED TO BE MONITORED. THE STORMS WILL ALSO NEED TO BE WATCHED
FOR THE POTENTIAL OF SOME LARGE HAIL AND GUSTY WINDS TONIGHT.

THURSDAY:
THE MCS SHOULD BE INTO SOUTHEAST KANSAS BY MORNING, THEN MOVE INTO
ARKANSAS DURING THE DAY. KEPT THE CHANCE OF THUNDERSTORMS IN THE
LIKELY CATEGORY FOR SOUTHEAST KANSAS DURING THE MORNING HOURS.
ELSEWHERE THUNDERSTORMS POPS IN THE CHANCE CATEGORY. MAIN REASON FOR
THIS IS THAT OUTFLOW BOUNDARIES WILL LIKELY COME OFF THE MCS. WITH
THE AIR MASS REMAINING UNSTABLE, THESE BOUNDARIES WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT. MAINLY SOUTHEAST KANSAS, SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND WINDS. CLOUD COVER SHOULD KEEP
HIGH TEMPERATURES DOWN JUST A BIT, WITH HIGHS IN THE 80 TO 85 DEGREE
RANGE.

THURSDAY NIGHT:
WITH THE AIR MASS REMAINING UNSTABLE, WITH AFTERNOON HEATING, SHOULD
ONCE AGAIN SEE THUNDERSTORMS FIRE OFF IN THE HIGH PLAINS THEN
TRACK ACROSS CENTRAL AND SOUTHEAST KANSAS DURING THE NIGHT-TIME
HOURS. RIGHT NOW AM KEEPING THE POPS IN THE CHANCE CATEGORY, BUT
LATER FORECASTS MAY NEED TO BUMP THIS UP AND CONSIDER FLOOD WATCH
HEADLINES, ESPECIALLY IF WE GET THE HEAVY RAIN TONIGHT.

FRIDAY THROUGH SATURDAY:
THUNDERSTORM CHANCES SHOULD CONTINUE INTO FRIDAY MORNING THEN FINALLY
COME TO AN END AS THE H5 RIDGE BEGINS BUILDING OVER THE SOUTHERN AND
CENTRAL PLANS. HIGH TEMPERATURES ON FRIDAY WILL BE MILD WITH HIGHS
ONLY IN THE 80-85 DEGREE RANGE. FRIDAY EVENING AND INTO SATURDAY,
SURFACE WINDS WILL BECOME MORE SOUTHERLY AND INCREASE INTO THE 10 TO
20 MPH RANGE. THE SOUTHERLY FLOW WILL AIDE IN WARMING THE LOWER
ATMOSPHERE AND BY FRIDAY EVENING 700 MB TEMPERATURES SHOULD BE IN
THE +10-12 DEGREE RANGE WHICH WILL PROVIDE A PRETTY GOOD CAP.

SUNDAY THROUGH WEDNESDAY:
SUMMER TEMPERATURES AND DRY CONDITIONS LOOK TO BE ON TAP FOR MOST OF
NEXT WEEK. H5 RIDGE WILL BE SETTING UP AND EXTENDING FROM THE DESERT
SOUTHWEST INTO THE CENTRAL PLAINS. AT THE SURFACE, WILL SEE LEE
TROFFING ACROSS THE HIGH PLAINS WHICH WILL GIVE GOOD SOUTHERLY FLOW
THROUGH OUR FORECAST AREA. HIGH TEMPERATURES FOR NEXT WEEK SHOULD BE
IN THE LOW TO MID 90S. THIS ALONG WITH THE SOUTH WINDS SHOULD
DEFINITELY HELP IN GETTING FIELDS DRIED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  84  64  83 /  70  40  50  20
HUTCHINSON      65  84  64  83 /  70  40  50  20
NEWTON          65  83  62  82 /  70  40  40  20
ELDORADO        65  83  62  82 /  70  50  40  20
WINFIELD-KWLD   67  83  64  83 /  70  50  50  30
RUSSELL         64  85  63  82 /  60  30  30  10
GREAT BEND      65  85  64  82 /  70  30  40  20
SALINA          63  84  62  83 /  50  40  30  20
MCPHERSON       64  84  62  83 /  60  40  40  20
COFFEYVILLE     67  81  61  83 /  70  60  40  30
CHANUTE         65  81  61  83 /  60  60  40  20
IOLA            64  81  61  83 /  50  60  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 15, 4:23 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED JUN 15 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT IN THE
HIGH PLAINS AND PROPAGATE TO THE EAST AND SOUTHEASTEVENTUALLY
AFFECTING CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT.
A FEW OF THESE STORMS MAY BE SEVERE WITH THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE
WITH ANY AREAS THAT SEE HEAVY RAINFALL TONIGHT SINCE THE GROUND IS
STILL SATURATED FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CONVECTIVE COMPLEX MAY BE ONGOING EARLY THURSDAY IN SOUTH
CENTRAL AND SOUTHEAST KANSAS, DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREAT UNTIL THE COMPLEX MOVES SOUTHEAST INTO OKLAHOMA.

THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON ON THURSDAY AND
AGAIN THURSDAY NIGHT THROUGHOUT CENTRAL, SOUTH CENTRAL AND SOUTHEAST
KANSAS. SOME HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING OR
OVERNIGHT ACROSS CENTRAL AND SOUTH KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/BOWMAN

In the hours before

Special weather statement, Jun 15, 11:09 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CDT WED JUN 15 2005

KSZ092-160445-
SUMNER-
1109 PM CDT WED JUN 15 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLEARWATER TO VIOLA
TO NORWICH TO 9 MILES NORTHWEST OF HARPER...AND MOVING EAST AT 55
MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Special weather statement, Jun 15, 11:13 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT WED JUN 15 2005

KSZ091-160500-
HARPER-
1113 PM CDT WED JUN 15 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
ZENDA TO WALDRON...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Special weather statement, Jun 15, 11:21 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1121 PM CDT WED JUN 15 2005

KSZ069-160500-
BUTLER-
1121 PM CDT WED JUN 15 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITEWATER TO 6
MILES WEST OF TOWANDA TO 5 MILES SOUTH OF HAYSVILLE...AND MOVING EAST
AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Special weather statement, Jun 15, 11:35 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CDT WED JUN 15 2005

KSZ093-160515-
COWLEY-
1135 PM CDT WED JUN 15 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
POTWIN TO DOUGLASS TO 5 MILES SOUTH OF BELLE PLAINE...AND MOVING
SOUTHEAST AT 40 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Local storm report, Jun 15, 11:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     UDALL                   37.39N 97.12W
06/15/2005  63 MPH           COWLEY             KS   LAW ENFORCEMENT

            MEASURED WITH RADAR GUN.

&&

ADK
Special weather statement, Jun 15, 11:50 PM CDT, 0 minutes before
KSZ032-033-047>051-067-082-091-160525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUN 15 2005

...SEVERE THUNDERSTORM WATCH NUMBER 485 HAS BEEN CANCELLED FOR ALL
OF CENTRAL AND MUCH OF SOUTH-CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 485 WHICH HAD BEEN IN EFFECT FOR
CENTRAL KANSAS HAS BEEN CANCELLED.

IN ADDITION...SEVERE THUNDERSTORM WATCH NUMBER 485 HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTH-CENTRAL KANSAS: RENO,
KINGMAN, AND HARPER COUNTIES.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:37 PM CDTSevere Thunderstorm WarningICTBarton, Russell16 min
Jun 15, 8:58 PM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
Jun 15, 9:46 PM CDTSevere Thunderstorm WarningICTKingman, Reno59 min
Jun 15, 10:02 PM CDTSevere Thunderstorm WarningICTRice39 min
Jun 15, 10:26 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
Jun 15, 10:42 PM CDTSevere Thunderstorm WarningICTReno18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.